Alert archive / New Mexico / High Wind Watches in 2011

High Wind Watch 31, NWS Midland/Odessa, TX

May 29, 2011Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind watch at May 29, 2011, 1:08 PM MDT for Eddy County, New Mexico. It took effect at May 30, 2011, 6:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
May 29, 2011, 1:08 PM MDT (19:08 UTC)
In effect from
May 30, 2011, 6:00 AM MDT
Expired
May 30, 2011, 3:34 AM MDT
In force
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.1 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2011-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2511 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2011-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2511 J/kg
Mixed-layer CIN
-300 J/kg
Mixed-layer LCL
1832 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

567 
WWUS74 KMAF 291908
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
208 PM CDT SUN MAY 29 2011

...HIGH WINDS POSSIBLE IN THE GUADALUPE MOUNTAINS BEGINNING EARLY
MONDAY MORNING...

.THE MID TO UPPER LEVEL WINDS IN THE ATMOSPHERE WILL INCREASE LATE
TONIGHT THROUGH TOMORROW AFTERNOON...AS AN UPPER LEVEL STORM
SYSTEM MOVES ACROSS THE ROCKY MOUNTAINS. THESE WINDS WILL BE
STRONG ENOUGH NEAR MOUNTAIN PEAKS AND THROUGH PASSES TO PRODUCE
HIGH WINDS IN THE GUADALUPE MOUNTAINS AS EARLY AS MONDAY MORNING.

NMZ027-TXZ258-301000-
/O.NEW.KMAF.HW.A.0031.110530T1200Z-110531T0000Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
108 PM MDT SUN MAY 29 2011

...HIGH WIND WATCH IN EFFECT FROM MONDAY MORNING THROUGH MONDAY
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WATCH...WHICH IS IN EFFECT FROM MONDAY MORNING THROUGH
MONDAY AFTERNOON. 

* TIMING...EARLY MONDAY MORNING THROUGH MONDAY AFTERNOON

* WINDS...SOUTHWEST 30 TO 45 MPH WITH GUSTS NEAR 60 MPH.

* IMPACTS...THESE WINDS COULD MAKE DRIVING DIFFICULT FOR MOTORISTS
  TRAVELING IN HIGH PROFILE VEHICLES SUCH AS TRACTOR
  TRAILERS...CAMPERS...AND VANS. IN ADDITION...SMALL OR LOW FLYING
  AIRCRAFT MAY EXPERIENCE LOCALIZED BUT EXTREME TURBULENCE NEAR
  THE GUADALUPE MOUNTAINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
1 follow-up statement
938 
WWUS74 KMAF 300934
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
434 AM CDT MON MAY 30 2011

...HIGH WIND WARNING FOR THE GUADALUPE MOUNTAINS TODAY...

.THE MID TO UPPER LEVEL WINDS IN THE ATMOSPHERE WILL INCREASE
OVER THE AREA...BUT PARTICULARLY OVER THE GUADALUPE MOUNTAINS...AS
AN UPPER LEVEL STORM SYSTEM MOVES INTO THE ROCKY MOUNTAINS.
THESE WINDS WILL BE STRONG ENOUGH NEAR MOUNTAIN PEAKS AND THROUGH
PASSES TO PRODUCE HIGH WINDS IN THE GUADALUPE MOUNTAINS TODAY.

NMZ027-TXZ258-310000-
/O.UPG.KMAF.HW.A.0031.110530T1200Z-110531T0000Z/
/O.NEW.KMAF.HW.W.0041.110530T1200Z-110531T0000Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
334 AM MDT MON MAY 30 2011

...HIGH WIND WARNING IN EFFECT FROM 6 AM THIS MORNING TO 6 PM MDT
THIS EVENING...

* TIMING...THIS MORNING THROUGH THIS AFTERNOON.

* WINDS...SOUTHWEST 30 TO 45 MPH WITH GUSTS NEAR 60 MPH.

* IMPACTS...THESE WINDS COULD MAKE DRIVING DIFFICULT FOR MOTORISTS
  TRAVELING IN HIGH PROFILE VEHICLES SUCH AS TRACTOR TRAILERS...
  CAMPERS...AND VANS.  IN ADDITION...SMALL OR LOW FLYING AIRCRAFT
  MAY EXPERIENCE LOCALIZED BUT EXTREME TURBULENCE NEAR THE
  GUADALUPE MOUNTAINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING.  SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at May 29, 12:13 PM MDT, 55 minutes earlier.

Area forecast discussion, May 29, 12:13 PM MDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
113 PM CDT SUN MAY 29 2011

.DISCUSSION...
SEE LATEST AVIATION DISCUSSION BELOW.

&&

.AVIATION...
VFR CONDITIONS WILL LIKELY PREVAIL AT ALL TERMINALS THROUGH
MONDAY. THE POSSIBLE EXCEPTIONS ARE A LOW CHANCE OF MVFR LOW
CLOUDS NEAR DAYBREAK MONDAY AT KMAF AND KFST AS A STRONG NOCTURAL
LOW LEVEL JET ADVECTS LOW LEVEL MOISTURE INTO WEST TEXAS...AND A
LOW PROBABILITY OF A THUNDERSTORM OCCURING AT KMAF OR KFST LATE
TODAY AND AGAIN MONDAY AFTERNOON.

GUSTY SOUTH TO SOUTHWEST WINDS OF 20 TO 30 KNOTS WILL LIKELY
INTO THIS EVENING HOURS PAST SUNSET. WIND SPEEDS WILL EVENTUALLY
DECREASE INTO THE 10 TO 15 KNOT RANGE AFTER MIDNIGHT...ONLY TO
RESUME AT 20 TO 30 KNOTS AND GUSTY BY MIDDAY MONDAY.

&&

.PREV DISCUSSION... /ISSUED 432 AM CDT SUN MAY 29 2011/

DISCUSSION...
HOT TEMPERATURES WILL OCCUR ACROSS THE AREA AGAIN TODAY...BUT A
LITTLE RELIEF IS ON THE WAY THROUGH EARLY NEXT WEEK.  A SMALL WINDOW
OF OPPORTUNITY EXISTS FOR SOME MUCH NEEDED RAINFALL...BUT AS HAS
BEEN THE CASE OVER THE LAST 8 MONTHS...CHANCES ARE NOT TOO GOOD.
ZONAL FLOW ALOFT WILL TRANSITION TO A MORE AMPLIFIED PATTERN OVER
THE NEXT SEVERAL DAYS AS A CUTOFF LOW OVER THE WEST COAST TRANSLATES
EASTWARD OVER THE GREAT BASIN...THEN EJECTS NORTHEASTWARD INTO THE
NORTHERN ROCKIES MONDAY BEFORE HEADING EAST ACROSS THE NORTHERN CONUS.
DOWNSTREAM...AN UPPER RIDGE WILL AMPLIFY OVER THE EASTERN CONUS IN
RESPONSE THEN BEGIN TO BUILD WESTWARD OVER THE REGION AS ANOTHER
CUTOFF LOW DUMBBELLS SOUTHEASTWARD OVER THE WESTERN CONUS.  THE H85
THERMAL RIDGE OVER THE AREA WILL BEGIN TO WEAKEN AND SHIFT WESTWARD
TODAY...BUT WILL STILL HOLD ENOUGH SWAY OVER THE AREA FOR ANOTHER
ROUND OF UPPER 90S TO 110 DEGREE HEAT ACROSS THE AREA TODAY...WITH
AROUND 115 EXPECTED ALONG THE RIO GRANDE.  A SURFACE LOW WILL
STRENGTHEN IN THE LEE OF THE COLORADO ROCKIES TODAY WITH A SURFACE
TROUGH DEVELOPING OVER THE AREA AS HEIGHT FALLS AHEAD OF THE LARGE
UPPER LOW BACK LOW LEVEL WINDS TO SOUTH SOUTHWEST OVER THE HIGHER
TERRAIN THIS AFTERNOON...AND TO THE SOUTHEAST OVER THE REST OF THE
AREA.  VERY MOIST AIR WILL ADVECT INTO THE PERMIAN BASIN THIS
MORNING AND STAY OVER THE AREA AS STIFF SOUTHERLY WINDS PERSIST
THROUGH THE DAY ALLOWING A DRYLINE TO FORM IN THE VICINITY OF THE
SURFACE TROUGH.  THUNDERSTORMS COULD DEVELOP ON THE DRYLINE THIS
AFTERNOON...BUT WILL HAVE TO OVERCOME A DECENT CAP.  HAVE KEPT
ISOLATED THUNDERSTORMS GOING THIS AFTERNOON AS THERE IS SOME
INDICATION SOME COOLING OF MID LEVEL TEMPS COULD OCCUR WITH A
PASSING SHORTWAVE TROUGH.  A LOW LEVEL JET WILL INCREASE OVER THE
PERMIAN BASIN THIS EVENING AS A SURFACE PRESSURE GRADIENT TIGHTENS.
EXPECT WE COULD SEE NOT ONLY 15 TO 25 MPH SOUTHEAST WINDS OVER THE
PERMIAN BASIN...BUT A CONTINUATION OF ANY CONVECTION THAT DEVELOPS
THIS AFTERNOON ON THE LOW LEVEL JET.  WILL MENTION THE POSSIBILITY
OF LARGE HAIL AND DAMAGING WINDS IN THE HWO SINCE CAPE WILL BE
FAIRLY HIGH...NOT TO MENTION STEEP MID LEVEL LAPSE RATES AND HEALTHY
0 TO 6 KM BULK SHEAR AROUND 50KT.

THE DRYLINE WILL REMAIN OVER THE AREA MONDAY AND TUESDAY...AND HAVE
CONTINUED A SLIGHT CHANCE OF STORMS MONDAY AS THE DRYLINE CONTINUES
TO BISECT THE AREA.  SOUTHEASTERLY FLOW WILL BECOME MORE PRONOUNCED
OVER THE AREA TUESDAY AS THE NEXT CUTOFF LOW BEGINS TO MOVE ASHORE
OVER THE WEST COAST.  THINK THE BEST CHANCE OF RAIN WILL OCCUR
TUESDAY/TUESDAY NIGHT AS LOW LEVEL MOISTURE INCREASES OVER THE
HIGHER TERRAIN AND INSTABILITY INCREASES THERE DUE TO STILL QUITE
HOT TEMPERATURES...COMPLIMENTS OF THE THINNED AND WESTWARD SHIFTED
LOW LEVEL THERMAL RIDGE.  HAVE INCLUDED SCATTERED THUNDERSTORMS FROM
SOUTHEAST NEW MEXICO...SOUTH THROUGH THE BIG BEND TUESDAY AS THERE
DOES APPEAR TO BE A SHORTWAVE TROUGH PROGGED TO IMPINGE UPON THE
AREA.  ANY STORMS THAT DEVELOP COULD BE SEVERE AS INSTABILITY WILL
BE AT LEAST MODERATE...LAPSE RATES STEEP AND SHEAR ADEQUATE.  HAVE
MENTIONED THIS POSSIBILITY IN THE HWO TOO.  THROUGH THE REST OF THE
WEEK INTO NEXT WEEKEND...ABOUT THE ONLY THING FAIRLY CERTAIN WILL
BE SOUTHEASTERLY FLOW OVER THE AREA.  THIS AS THE UPPER RIDGE STAYS
IN CLOSE PROXIMITY TO THE EAST OF THE AREA...OR BUILDS OVER THE
AREA.  NOT SURE WHICH WILL OCCUR YET.  TEMPERATURES WILL REMAIN
ABOVE NORMAL...AND WE COULD SEE MORE CONVECTION OVER THE HIGHER
TERRAIN.

FIRE WEATHER...
CURRENT SFC ANALYSIS SHOWS THE DRYLINE HAS RETREATED TO WEST OF A
KLES-KFST-K6K6 LINE.  A DEEPENING LEESIDE TROUGH TODAY WILL
STRENGTHEN SOUTHEAST-SOUTH SFC RETURN FLOW EAST OF THE DRYLINE...AND
IN CONJUNCTION WITH A DECREASING WESTERLY COMPONENT WEST OF THE
DRYLINE...HOLD THE DRYLINE IN PLACE.  THIS WILL RESULT IN RH/S EAST
OF THE DRYLINE BEING SUFFICIENTLY HIGH TO MITIGATE CRITICAL FIRE WX
CONDITIONS...ALTHOUGH 20FT WINDS WILL REMAIN AOA 20 MPH.  WEST OF
THE DRYLINE...RED FLAG CONDITIONS ARE EXPECTED...ESPECIALLY IN THE
GUADALUPES/SE NM...WHERE STRONGER H7 WINDS ARE EXPECTED TO MIX
DOWN.  SOUTH OF THESE AREAS AND WEST OF THE DRYLINE...20FT WINDS
WILL BE MARGINAL...BUT WITH THE DRY STATE OF FUELS AND EXTREME FIRE
DANGER...WE/LL LEAVE THE RFW IN EFFECT. RECOVERY TONIGHT WILL BE
GOOD TO THE EAST OF THE DRYLINE AND POOR WEST. CRITICAL FIRE WX
CONDITIONS COULD OCCUR AGAIN OVER SOUTHEAST NEW MEXICO AND THE
GUADALUPES MONDAY SINCE WINDS AND RH'S IN THESE AREAS WILL BE
SIMILAR TO TODAY'S.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
     PLAINS/BLM ROSWELL/LNZ.

     FIRE WEATHER WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING
     FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN
     NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

TX...RED FLAG WARNING UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING FOR THE
     FOLLOWING ZONES... ANDREWS...DAVIS/APACHE MOUNTAINS AREA...
     DAWSON...GAINES...GUADALUPE MOUNTAINS...LOVING...MARFA
     PLATEAU...REEVES COUNTY AND UPPER TRANS PECOS...VAN HORN
     AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.

     FIRE WEATHER WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING
     FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.

&&
Hazardous weather outlook, May 29, 12:33 PM MDT, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
133 PM CDT SUN MAY 29 2011

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-301845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
133 PM CDT SUN MAY 29 2011 /1233 PM MDT SUN MAY 29 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CRITICAL FIRE WEATHER CONDITIONS...WITH GUSTY WINDS AND VERY
DRY AIR...WILL PERSIST ACROSS SOUTHEAST NEW MEXICO AND THE
WESTERN PORTIONS OF WEST TEXAS THROUGH THIS EVENING.

THERE IS A SLIGHT CHANCE FOR STRONG TO POSSIBLY SEVERE THUNDERSTORMS
LATE THIS AFTERNOON AND EVENING ACROSS THE PERMIAN BASIN AND TRANS
PECOS REGIONS. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH
ANY STORMS THAT DO DEVELOP.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS THE GUADALUPE
MOUNTAINS...SOUTHEAST NEW MEXICO AND VAN HORN CORRIDOR ON MONDAY.

STRONG WINDS ARE LIKELY IN THE GUADALUPE MOUNTAINS ON MONDAY.

THERE IS A SLIGHT CHANCE FOR STRONG TO SEVERE THUNDERSTORMS
ACROSS THE PERMIAN BASIN AND TRANS PECOS REGIONS MONDAY
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.  SPOTTER ACTIVATION
MAY BE REQUESTED LATE MONDAY AFTERNOON.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 4:10 AM MDTFire Weather WatchMAF9 hr
May 29, 1:22 PM MDTRed Flag WarningMAFAndrews, Dawson, Gaines31 hr

Nearby

High Wind Watches in New Mexico, 2011High Wind Watches in Texas, 2011Every high wind watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.